GENEVA--Protease inhibitors are central to most current regimens for
suppressing human immunodeficiency virus (HIV) but also may cause
major side effects. These increasingly serious problems may be
related to effects on two cellular receptors involved in lipid
metabolism, according to work presented at the 12th World Conference
on AIDS. The most serious problems are a lipodystro-phy syndrome,
hyperlipidemia, and increased insulin resistance, which may lead to
Thin Legs, Fat Middle
David Cooper, MD, DSc, of the National Centre in HIV Epidemiology and
Clinical Research, University of New South Wales, Sydney, Australia,
said that the lipodystrophy syndrome is characterized by an unusual
combination of peripheral fat wasting and central adiposity. The
central fat deposits may include abdominal fat ("protease
paunch"), cervical fat pad ("buffalo hump"), or breast
hypertrophy, as well as bilateral symmetrical lipomatosis.
Patients with lipodystrophy tend to lose facial fat pads, as well as
fat in the neck, arms, legs, and buttocks. Dr.Cooper said that this
differs from AIDS wasting, in which there is no abdominal fat gain.
The loss of subcutaneous fat in the extremities may increase the
prominence of subcutaneous veins. Dr. Cooper warned that these are
sometimes misdiagnosed as varicose veins.
The lipodystrophy syndrome is quite common in patients on
protease-inhibitor-based regimens. Dr. Cooper cited studies from Hong
Kong, France, and Australia in which 24% to 63% of patients were
The increase in visceral abdominal tissue, and in the ratio of
visceral abdominal to total abdominal tissue, in these patients is
also typically accompanied by an increase in triglyceride levels and
in low-density lipoprotein (LDL) cholesterol levels.
"There have been some isolated reports in the literature of
quite massive hypertriglyceridemia," Dr. Cooper said. As might
be expected, this, in turn, may be associated with an increased risk
for coronary artery disease in some patients. A case of myocardial
infarction and a case of large embolic occlusion of the right femoral
artery in patients taking protease inhibitors were described in a
poster presented at the meeting.
Some protease inhibitors appear to be more likely to cause
lipodystrophy than others. According to Dr. Cooper, preliminary data
suggest that the combination of ritonavir (Norvir) and saquinavir
(Invirase) is more problematic in this regard than indinavir (Crixivan).
"Pancreatitis would also be expected in patients with
hypertriglyceridemia," Dr. Cooper said. "There are no
published reports yet of this, but it should be looked for in
patients taking protease inhibitors."
A Working Hypothesis
Dr. Cooper has proposed a hypothesis that may explain several of
these side effects. Briefly, the HIV-1 protease has a binding site
similar to sites on cytoplasmic retinoic-acid binding protein type 1
(CRABP-1) and on the LDL-receptor-related protein (LRP). Protease
inhibitors are thought to interfere with the normal function of both
CRABP-1 binds retinoic acid to cytochrome P450 3A, which catalyzes
the conversion of retinoic acid to cis-9-retinoic acid. A shortage of
cis-9-retinoic acid interferes with normal adipocyte apoptosis and
with adipocyte differentiation and proliferation, shifting adipocyte
proliferation toward central rather than peripheral fat and
decreasing peripheral fat storage.
LRP helps cleave fatty acids from circulating triglycerides to permit
entry of free fatty acids into adipocytes for storage as fat.
Blocking LRP function would be expected to increase hyperlipidemia.
Dr. Cooper pointed out that central adipocytes such as those of the
dorso-cervical fat pad are more metabolically active than those in
the periphery and would be more likely to accumulate excess fat in
any situation with both impaired peripheral fat storage and hyper-lipidemia.
Insulin Resistance Increases
High levels of circulating triglycerides are also linked to increased
insulin resistance due to interference with post-receptor insulin
signaling. Ravi Walli, MD, and colleagues at Ludwig Maxi-milian
Universitat, Munich, Germany, studied peripheral insulin resistance
in 80 HIV-positive patients.
"HIV infection alone does not lead to impairment in insulin
sensitivity," Dr. Walli reported. However, 61% of patients
taking protease inhibitors had pathologic insulin sensitivity, and
there was a trend toward lower insensitivity in patients who had
"The first step seems to be impaired insulin sensitivity,
leaving some reserve to maintain glucose tolerance. In a second step,
this reserve is used up, leading to diabetes mellitus in some
patients," Dr. Walli said.
Since glucose tolerance is maintained for some period of time, the
oral glucose tolerance test is not sensitive enough to detect the
developing insulin resistance. This requires intravenous insulin
tolerance testing, but thus far there are no guidelines for choosing
patients sufficiently at risk to be reasonable candidates for this
complex type of screening.
What Is Needed Now
Three things are needed now, Dr.Cooper said: a consensus case
definition of the lipodystrophy syndrome, guidelines on how to treat
patients who develop it or insulin resistance, and testing of the
proposed hypotheses. "We are doing a lot of opinion-based
medicine," he said. "We need evidence."
Clinically, physicians need to know whether patients should be
started on protease-sparing regimens as first-line antiretroviral
therapy, whether virus suppression could be induced with a protease-inhibitor-based
regimen and then maintained with a non-protease-inhibitor
combination, and whether patients with severe lipodystrophy syndromes
should be switched to non-protease-inhibitor combinations, Dr. Cooper
"In symptomatic or poor-prognosis HIV disease, the
risk-to-benefit ratio is in favor of protease inhibitors. In
asymp-tomatic patients, we may want to consider a protease-sparing
regimen. However, many of our patients were close to death before
they began taking these drugs, so I am very reluctant to switch them
without clinical trials," he added.